Texas, 2024

Drought in Texas, May 1 to 31, 2024

May 1 to 31, 2024 · NWS SJT · 1 event in 1 county or zone

Most of west central Texas was not in drought conditions during the month of May.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Most of west central Texas was not in drought conditions during the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 30, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1246 AM CDT Wed May 1 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 218 PM CDT Tue Apr 30 2024

A little bit of an all or nothing forecast for later this
afternoon and evening across West Central Texas. Unstable air mass
with CAPE values climbing above 2500 J/KG, but a weak cap still in
place. Not much of a convective focus other than relatively weak
convergence along a developing dryline. And not a lot of upper
level support with weak ridging in the mid and upper levels. All
this means is that storm initiation is a question, but if a storm
can develop that storm may be enough to weaken the cap and allow
for  storms to develop in a small convective cluster. Which is
exactly what several of the high resolution CAMs are showing,
while other models are showing little convection and isolated
storms at best.

Will go with a little bit of a consensus and expand the area of
storms to cover more of the Concho Valley and Heartland, with a
little higher POPs across the Big Country where CAMs are showing a
little more possibility of one of those convective clusters. Given
the instability, there is a potential for a few of these storms to
reach severe levels, although only very modest shear values may
make it more difficult for these storms to not outflow themselves
and may put a limit on just how severe the storms may be. SPC has
a marginal risk and that seems like a perfectly good forecast.

Not going to talk a lot about the severe weather potential for
tomorrow. Will let the long term AFD handle it since most of it
will be after 00Z. But will say that the air mass doesn't change
very much, but given a much better defines shortwave approaching
to provide better shear and a sharper boundary, storms look more
likely.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 212 PM CDT Tue Apr 30 2024

The dryline is forecast to remain well west of our area on
Wednesday, only advancing east into the Trans-Pecos region and
Permian Basin. East of the dryline, good instability will develop,
with SBCAPE values of 3K to 4K J/KG. Shear will be modest, with 0-6
KM Bulk Shear values of 30 to 35 knots. A weak upper level shortwave
trough is forecast to track across the region late Wednesday, which
should result in the development of showers and thunderstorms along
the dryline to our west. This activity will then track east across
much of the forecast area through the evening hours. A few strong to
severe thunderstorms are possible, with large hail and damaging
winds being the main hazards, although a tornado is also possible.
Initially storms should be discrete with supercells most likely, but
as the activity advances east, the cells might merge in to one or
more linear complexes. Rainfall amounts will likely range between
1/4 and 1/2 inch of rainfall, but amounts over 1 inch are possible
in any of the more intense storms. At this point, the highest rain
chances look to be across our eastern counties, where a more linear
mode in convection is expected versus our western counties where
more discrete cells are likely.

On Thursday, a dryline is forecast to advance east into our central
counties by mid to late afternoon. Meanwhile, a cold front will move
into the Big Country during the morning hours, then approach central
portions of the area by mid to late afternoon. Isolated to scattered
showers and thunderstorms will be possible during the afternoon and
evening hours, for those areas south of the front and east of the
dryline. This will confine PoPs to mainly our eastern counties.
Cooler temperatures and gusty north winds will filter in behind the
front. Expect overnight lows in the 60s. Highs on Friday will be a
few degrees cooler, in the upper 70s to mid 80s across the Big
Country to the mid to upper 80s elsewhere.

Slightly cooler temperatures are expected this Friday into the
weekend, with highs mainly in the 80s. PoPs this weekend continue to
be somewhat uncertain and will depend on exactly where the front
stalls and eventually how far north it lifts. At this point, PoPs
were kept mainly in the chance category, with the higher PoPs across
the Big Country. These may need to be adjusted on future shifts once
higher confidence is reached.

&&

.AVIATION...
(06Z TAFS)
Issued at 1245 AM CDT Wed May 1 2024

Storms have moved out of the area late tonight. Expecting another
round of MVFR CIGs across much of the area, with some reductions
in visibility as well as KSOA and KJCT. Have also kept a mention
of IFR ceilings for a few hours at KSOA. These low clouds may be a
little slower to scatter out tomorrow than yesterday. MVFR
ceilings may affect KJCT into the early afternoon hours, but most
other locations should improve to VFR by 17Z. Winds will remain
southerly and gusty. Have not included a mention of TSRA with this
set of TAFs, but TSRA could be introduced in the 12Z TAFs for most
sites after 00Z tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     86  65  90  63 /  30  70  20  10
San Angelo  89  67  93  64 /  40  60  10   0
Junction    87  69  90  68 /  30  60  20  10
Brownwood   84  67  86  66 /  30  80  30  20
Sweetwater  87  65  91  61 /  40  50  10  10
Ozona       82  67  92  65 /  30  40  10   0
Brady       84  67  86  67 /  30  80  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Daniels
AVIATION...20
Hazardous weather outlook, Apr 30, 1:00 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service San Angelo TX
200 PM CDT Tue Apr 30 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
200 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late this afternoon and
evening across portions of West Central Texas, most likely
northwest of a Brownwood to San Angelo to Ozona line. Any storm
that does develop will have the potential of approaching severe
levels with large hail and damaging winds the primary concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances increase across the area for Wednesday
afternoon and evening. Some of these storms will reach severe
limits, with very large hail and damaging winds possible. An
isolated tornado and even locally heavy rainfall will also be
possible.

Isolated to scattered thunderstorms will also be possible across
much of the area Thursday into the weekend. Right now dangerous
lightning looks to the main concern but the potential for storms
reaching severe levels will need to be monitored.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon or evening, and
then again over much of the area Wednesday afternoon and evening.

In the hours before

Special weather statement, Apr 30, 7:06 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
806 PM CDT Tue Apr 30 2024

TXZ049-113-010130-
Fisher TX-Jones TX-
806 PM CDT Tue Apr 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND EAST
CENTRAL FISHER COUNTIES THROUGH 830 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mccaulley, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anson, Hamlin, Mccaulley, Sylvester, Neinda, and The Intersection Of
Us-180 And Ranch Road 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3276 9989 3269 10024 3280 10031 3296 10012
      3296 10005
TIME...MOT...LOC 0106Z 236DEG 27KT 3280 10021

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Apr 30, 7:45 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
845 PM CDT Tue Apr 30 2024

TXZ076-010230-
Crockett TX-
845 PM CDT Tue Apr 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROCKETT COUNTY
THROUGH 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Iraan, or 12 miles southeast of McCamey, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Crockett County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 10172 3089 10172 3091 10187 3093 10189
      3093 10191 3099 10199 3098 10201 3100 10204
      3099 10207 3100 10211 3109 10211
TIME...MOT...LOC 0143Z 270DEG 22KT 3104 10203

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Kimble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across southeast portions of Kimble County during the month of May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187527.